Follow
Share

My mother in law has has heart problems, on blood thinners and blood pressure medicine for 20 plus years. A month ago she fainted several times and ended up in the ER. When she stands her bllod pressure drops to very low. The doctor put in a pacemaker a week before her 90th birthday, took her off blood thinners and is trying to manage jumps between high and low blood pressure, low blood sodium, heart rate and repaededted UTIs. My husband and I live 600 miles away and when we have visited we have not cuaght the doctor. My father in law, sister in law and bother in law all see her daily and the doctor most days. She is back and forth from rehab to the hospital. The problem is they don't ask the doctor anything and my husband and I can't find anything out. They all just act like she she will spring back and go home to live. On top of it she has dementia. How can I guage what is going on?

This question has been closed for answers. Ask a New Question.
He is an outstanding doctor. The nurses all say he is the best.
Helpful Answer (0)
Report

Thank you country mouse. That is helpful. Yes, she was on warfarin. Now she goes back and forth taking medicine to raise or lower her blood pressure depending on her need. And on and off saline IV's for the low blood sodium. She had the pacemaker put in on June 6, so less than a month. When she first got her heart monitor she had 120 "episodes" in 24 hours. Whatever that means. I will take your advice and get my husband to call the doctor, or head nurse. When my mom was in the hospital the head nurse was very good with information when I couldn't run the doctor down.
Helpful Answer (0)
Report

I sympathise, Sharon, you must be very worried. I hope this doesn't sound 'off' but I also sympathise with your MIL's doctor: rebalancing a 1924 model is delicate, painstaking, hair-raising work, and it sounds as if that's what he's trying to do.

So how long ago was the pacemaker put in? I assume the blood thinners that were stopped were warfarin? - but she must still be taking either low dose enteric coated aspirin and/or clopidogrel?

I'm wondering what happened before she developed the postural hypotension - could have been what my mother's GP politely calls "a cardiac event", maybe?

Right - I'll stop speculating because it's just silly of me. Ask one of your in-laws (the most determined) to make a formal request for your MIL's principle attending physician to call you, with your husband's authorisation, of course; or failing that get his or her contact number from the hospital switchboard or rehab office and keep calling (within reason!) until you run him to ground. Be polite but persistent.

Write yourself a list of questions before that happens, and during the conversation concentrate on getting answers that make sense. Though you should bear in mind that there will be some 'don't knows' - this is not an exact science you'll be discussing.

Next: don't despair. Your MIL is having a torrid time of it, but so were we 12 months ago and my mother's still toddling along. It isn't necessarily the beginning of the end; and once you've got the information together you'll know where you stand in terms of how to proceed. Best of luck.
Helpful Answer (0)
Report

Sorry for all the mispelled words. I was in a hurry and rely too much on spellcheck.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.